Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 81, NWS Las Vegas, NV

July 6, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 6, 2011, 5:04 PM PDT for San Bernardino County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 5:04 PM PDT (00:04 UTC)
Expired
Jul 6, 2011, 5:45 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS55 KVEF 070004
SVRVEF
CAC071-070045-
/O.NEW.KVEF.SV.W.0081.110707T0004Z-110707T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA          
  INCLUDING HIGHWAY 58 AND INTERSTATE 15 WEST AND SOUTH OF BARSTOW   
  AND THE BARSOW AREA...

* UNTIL 545 PM PDT.

* AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH ALONG AN OUTFLOW BOUNDARY HEADING SOUTHWARD FROM  
  A STORM LOCATED 26 MILES NORTHWEST OF BARSTOW. THIS STORM WAS      
  MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...BARSTOW...HIGHWAY 58 WEST OF          
  BARSTOW....INTERSTATE 15 SOUTHWEST OF BARSTOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3484 11761 3528 11760 3528 11720 3480 11702
TIME...MOT...LOC 2358Z 129DEG 1KT 3515 11740

$$

JS
2 follow-up statements
276 
WWUS55 KVEF 070011
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT WED JUL 6 2011

CAC071-070045-
/O.CON.KVEF.SV.W.0081.000000T0000Z-110707T0045Z/
SAN BERNARDINO CA-
511 PM PDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OF 
BARSTOW AND MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL MOVE ACROSS HIGHWAY 58 AND ALONG ROADS 
SOUTH OF HIGHWAY 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3484 11761 3528 11760 3528 11720 3480 11702
TIME...MOT...LOC 0009Z 129DEG 1KT 3515 11740

$$

JS
702 
WWUS55 KVEF 070042
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT WED JUL 6 2011

CAC071-070048-
/O.EXP.KVEF.SV.W.0081.000000T0000Z-110707T0045Z/
SAN BERNARDINO CA-
542 PM PDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 545 PM PDT...

STRONG THUNDERSTORMS CONTINUE IN THE AREA BUT THE THREAT OF SEVERE 
WIND THAT PROMPTED THE WARNING HAS ENDED. GUSTY WINDS WILL CONTINUE 
AROUND THE REGION HOWEVER WITH SOME STORMS PRODUCING VERY HEAVY RAIN 
IN A SHORT PERIOD OF TIME. A FLOOD ADVISORY REMAINS IN EFFECT FOR 
WEST CENTRAL AND NORTHWEST SAN BERNARDINO COUNTY THROUGH 830 PM.
 
LAT...LON 3484 11761 3528 11760 3528 11720 3480 11702
TIME...MOT...LOC 0038Z 129DEG 1KT 3516 11741

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT WED JUL 6 2011

.SYNOPSIS...MONSOON MOISTURE WILL STAY SETTLED IN OVER THE REGION
THROUGH AT LEAST FRIDAY. THE MOIST AND UNSTABLE AIR WILL KEEP THE
CHANCES FOR THUNDERSTORMS OVER THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN EACH AFTERNOON AND EVENING. HEAVY RAIN ASSOCIATED WITH THESE
THUNDERSTORMS COULD LEAD TO LOCALIZED FLASH FLOODING. DRIER AIR FROM
THE WEST WILL LOWER THUNDERSTORM CHANCES OVER THE WEEKEND WITH THE
MOISTURE POSSIBLY BEING SCOURED OUT OF NORTHWEST ARIZONA EARLY NEXT
WEEK.
&&

.SHORT TERM...LAST NIGHTS MCS THAT MOVED INTO SOUTHEAST SAN
BERNARDINO COUNTY HAS LEFT A MCV REMNANT THAT IS SLOWLY MOVING
NORTHWEST. IT HAS BROUGHT UP A SURGE OF MOIST AND UNSTABLE AIR THAT
HAS IGNITED TO THE NORTH OF OF IT. SO FAR THE CONVECTION HAS
CONCENTRATED IN THE NORTHERN PART OF THE CWA WHERE THE MID SHIFT
ANTICIPATED. I DID EXPAND THE FLASH FLOOD WATCH TO COVER MORE AREAS
WHICH APPEARS TO BE WORKING OUT.

THROUGH FRIDAY MORNING DO NOT EXPECT MUCH CHANGE IN THE PATTERN IN
THE PATTERN. MONSOON MOISTURE IS IN PLACE AND EXCEPT A DIURNAL
PATTERN TO FOLLOW. THE HARD PART IS PREDICTING WHERE BOUNDARIES WILL
BE FOR INITIATION POINTS. SINCE THE SOUTHEAST PORTION OF THE CWA WAS
RELATIVELY CALM TODAY...POSSIBLY DUE TO BEING WORKED OVER SOME BY
THE MCS...EXPECT MORE THUNDERSTORM ACTIVITY THERE THURSDAY. HOWEVER
ALL AREAS ARE AT RISK EACH DAY. MADE ONLY SLIGHT CHANGES TO THE
FORECAST.

.LONG TERM...MOISTURE AND INSTABILITY WILL CONTINUE ACROSS MUCH OF
THE AREA THURSDAY THROUGH SATURDAY BEFORE A DRIER AIRMASS PUSHES IN
FROM THE WEST. THUNDERSTORM CHANCES WILL CONTINUE EACH AFTERNOON
THROUGH SATURDAY AS MODELS INDICATE WEAK DISTURBANCES MOVING INTO
THE AREA FROM THE SOUTH. TEMPERATURES DURING THIS TIME ARE EXPECTED
TO BE SLIGHTLY BELOW NORMAL DUE TO EXPECTED CLOUD COVER AND ELEVATED
MOISTURE LEVELS. A PACIFIC TROUGH THEN APPROACHES THE WEST COAST
LATE IN THE WEEKEND INTO EARLY NEXT WEEK BRING A DRYING TREND
ESPECIALLY ACROSS THE WESTERN AREAS OF THE CWA. BY TUESDAY...THE
AREA IS UNDER A DEEP SOUTHWESTERLY FLOW AND SOUTHWEST WINDS INCREASE
IN RESPONSE. VERY LITTLE CHANGE NEEDED TO THE GRIDDED DATABASE AS
GENERAL MODEL FORECAST TRENDS ARE STILL VALID. THE DRIER AIRMASS
NEXT WEEK SHOULD LEAD TO INCREASED DAYTIME HEATING AND TEMPERATURES
WARMING TO NEAR NORMAL OR HIGHER.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM ACTIVITY HAS REMAINED
OUTSIDE THE LAS VEGAS VALLEY TO THIS POINT BUT WITH SEVERAL MORE
HOURS OF DAYLIGHT...THE AIRMASS REMAINS MOIST AND UNSTABLE AND
THUNDERSTORMS ARE STILL POSSIBLE WITHIN THE VALLEY. WINDS IN
GENERAL...HAVE REMAINED LIGHT AND VARIABLE AND THIS WILL LIKELY BE
THE CASE OUTSIDE OF THUNDERSTORM OUTFLOW. SCT-BKN CLOUD COVER IS
EXPECTED THROUGH THE REST OF THE AFTERNOON. THERE CONTINUES TO BE A
CHANCE FOR TSRA IN ALL OF THE APPROACH CORRIDORS THROUGH THIS
EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE SOUTHEAST CWA HAS SEEN VERY LITTLE THUNDERSTORM
ACTIVITY TODAY BUT THE REST OF THE AREA HAS AND WILL CONTINUE TO SEE
STORMS INTO THE EVENING. STORMS THAT DO FORM WILL PRODUCE HEAVY RAIN
AS WELL AS GUSTY ERRATIC WIND CONDITIONS. THERE COULD ALSO BE AREAS
WHERE CIGS AND VSBY ARE REDUCED DUE TO HEAVY RAIN AND BLDU. AWAY
FROM TSRA AND OUTFLOW BOUNDARIES...WINDS WILL GENERALLY FOLLOW
TYPICAL DIURNAL DIRECTIONAL TRENDS AND CLOUDS AOA 8K FEET ARE
EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ014-
     016>022.
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ001-003-
     036.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ522>524.
&&

JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 6, 11:56 AM PDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT WED JUL 6 2011

AZZ001-003-036-CAZ522>524-NVZ014-016>022-071000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1156 AM PDT WED JUL 6 2011 /1156 AM MST WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA...NEVADA AND ARIZONA FROM
NOON UNTIL 10 PM THIS EVENING. INCLUDING THE FOLLOWING AREAS...IN
CALIFORNIA...INYO COUNTY TO INCLUDE DEATH VALLEY NATIONAL PARK AND
THE NORTHERN HALF OF SAN BERNARDINO COUNTY. IN NEVADA...ESMERALDA...CLARK
AND SOUTHERN NYE COUNTIES...IN ARIZONA MOHAVE COUNTY. INTENSE RAINFALL
RATES OF UP TO 2 INCHES AN HOUR POSSIBLE WHICH WOULD LEAD TO FLASH
FLOODING OF NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES CONTINUE THURSDAY AND FRIDAY WITH HEAVY
RAINFALL A CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER
THE WEEKEND LEADING TO A DECREASE IN THUNDERSTORMS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN THE AREAS INSIDE THE FLASH
FLOOD WATCH.

AZZ002-CAZ519>521-525>527-NVZ015-071000-
LOWER COLORADO RIVER VALLEY-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
1156 AM PDT WED JUL 6 2011 /1156 AM MST WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES CONTINUE THURSDAY AND FRIDAY WITH HEAVY
RAINFALL A CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER
THE WEEKEND LEADING TO A DECREASE IN THUNDERSTORMS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 11:33 AM PDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 AM PDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       MT. CHARLESTON          36.28N 115.62W
07/06/2011  E0.00 INCH       CLARK              NV   CO-OP OBSERVER

            MT. CHARLESTON FIRE STATION REPORTS ABOUT THREE INCHES OF
            WATER OVER A FEW ROADWAYS IN TOWN. WATER HAS SINCE
            RECEEDED.

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:29 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Jul 7, 2:36 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 7, 3:25 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 7, 3:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 7, 3:49 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.